rss
BMJ Case Reports 2012; doi:10.1136/bcr-2012-007648
  • Unexpected outcome (positive or negative) including adverse drug reactions

An unusual effect of interferential therapy

  1. Aisling Gaughran
  1. Department of Physiotherapy, St. Patrick's Hospital, Carrick on Shannnon, Ireland
  1. Correspondence to Dr Keramat Ullah Keramat, Karamatjee{at}gmail.com

Summary

In this report, a patient with severe shoulder pain was treated with interferential currents, a commonly used modality in physiotherapy for the management of pain. He reported loss of concentration, drowsiness, decreased alertness and gait disturbance, along with analgaesia, for 4–5 h after each treatment. He was regularly taking tramadol HCl for pain relief. Endogenous opioids produced in response to interferential therapy may be excessive or may interact with the tramadol HCl and potentiate its effect. There is no published report of interferential-induced symptoms, as described above, in the authors’ knowledge. The clinician using interferential currents should be aware of this possible effect.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article